Case of inappropriate ADH syndrome: Hyponatremia due to polyethylene glycol bowel preparation.
World J Gastroenterol. 2014 Sep 14;20(34):12350-4
Authors: Ko SH, Lim CH, Kim JY, Kang SH, Baeg MK, Oh HJ
Colonoscopic screening has been reported to reduce deaths from colorectal cancer. Adequate bowel preparation is essential for this and safety is an important issue in choosing the methods. Polyethylene glycol (PEG) is regarded as a safe method for cleansing, especially compared with oral sodium phosphate. Here, we present a case of hyponatremia caused by the syndrome of inappropriate antidiuretic hormone (ADH) syndrome after PEG precolonoscopic cleansing resulting in generalized tonic-clonic seizures. A 62-year-old women had ingested PEG for precolonoscopic bowel cleansing. While waiting for the colonoscopy, she developed a stuporous mentality and generalized tonic-clonic seizures, which did not correlate with brain magnetic resonance imaging. Her serum sodium level was 113 mEq per liter and laboratory analyses were consistent with inappropriate ADH syndrome. Her thyroid and adrenal functions were normal. There were no malignancies, infections, respiratory disorders or central nervous disorders and she had no history of taking either diuretics or other medications, which might have caused inappropriate ADH syndrome. She was treated with 3% hypertonic saline and showed a complete neurological recovery as her sodium levels recovered. Follow-up visits showed the patient to have a normal sodium level without neurologic deficits. This case shows that inappropriate ADH syndrome can be caused by PEG preparation, which implies that physicians have to be aware of the possible side effects of this colonic cleansing approach and mindful of the possible ensuing symptoms.
PMID: 25232272 [PubMed - in process]